Related Experiment Video
Updated: Mar 29, 2026

Determining the Likelihood of Variant Pathogenicity Using Amino Acid-level Signal-to-Noise Analysis of Genetic Variation
Published on: January 16, 2019
Drug-associated torsades de pointes and QT prolongation in infants: A focused real-world disproportionality analysis
Kannan Sridharan1, Gowri Sivaramakrishnan2
1Department of Pharmacology & Therapeutics, College of Medicine & Health Sciences, Arabian Gulf University, Manama, Kingdom of Bahrain.
Insights
This study identified drugs like fentanyl, propofol, and erythromycin linked to Torsades de Pointes (TdP) and QT prolongation in infants. Vigilant monitoring is crucial for infant drug safety.
Area of Science:
- Pharmacovigilance
- Pediatric Drug Safety
- Cardiology
Background:
- Torsades de Pointes (TdP) is a dangerous heart rhythm linked to QT prolongation.
- Infant risk factors and drug associations for TdP are not well understood.
- Infants are particularly vulnerable to adverse drug reactions.
Purpose of the Study:
- To identify drugs associated with TdP and QT prolongation in infants.
- To analyze data from the USFDA Adverse Event Reporting System (AERS).
Main Methods:
- Disproportionality analysis of USFDA AERS data.
- Used Standardized MedDRA Narrow Query (SMQ) for TdP/QT prolongation.
- Applied frequentist and Bayesian statistical methods for signal detection.
Main Results:
- Identified significant drug signals for TdP and QT prolongation in infants.
- Associated drugs include anesthetics (fentanyl, propofol), antibacterials (erythromycin, azithromycin), and cardiac meds (propranolol, amiodarone).
- Midazolam strongly linked to long QT syndrome; 8.5% of reports resulted in death.
Conclusions:
- Highlights critical drug safety signals for TdP and QT prolongation in infants.
- Emphasizes the need for vigilant monitoring and cautious drug use in pediatric populations.
- Calls for further research to improve pediatric pharmacovigilance.
Background:
Torsades de Pointes (TdP) is a life-threatening polymorphic ventricular tachycardia often associated with corrected QT prolongation (QTc). In infants, the risk factors and drug associations remain poorly characterized, despite their vulnerability to adverse drug reactions. This study aimed to identify drugs associated with TdP and QT prolongation in infants using data from the USFDA Adverse Event Reporting System (AERS).
Methods:
We conducted a disproportionality analysis utilizing data from the USFDA AERS database, applying the Standardized MedDRA Narrow Query (SMQ) for TdP/QT prolongation. Reports were filtered for infants aged ≤1 year, and duplicate cases were excluded. We employed both frequentist and Bayesian statistical methods for signal detection, focusing on the reporting odds ratio and proportional reporting ratio for frequentist analysis, and the Information Component for Bayesian analysis.
Results:
A total of 224 unique reports were identified. Significant signals for drugs associated with TdP and QT prolongation were detected, including anesthetics (fentanyl, propofol), systemic antibacterials (erythromycin, azithromycin), and various cardiac medications (propranolol, amiodarone, flecainide). Notably, midazolam was strongly associated with long QT syndrome, while a range of drugs showed links to ventricular tachycardia. Overall, 19 (8.5%) reports resulted in death, 117 (52.2%) involved hospitalization, and 51 (22.8%) were life-threatening events.
Conclusion:
This study highlights critical drug safety signals for TdP and QT prolongation in infants, emphasizing the need for vigilant monitoring and cautious drug use in this vulnerable population. Further research is essential to elucidate risk factors and improve pharmacovigilance strategies in pediatric care.
More Related Videos
Related Concept Videos
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Drug Dosing: Infants and Children
Antiarrhythmic Drugs: Class III Agents as Potassium Channel Blockers
Therapeutic Drug Monitoring: Affecting Factors
Pharmacokinetics in Pediatric Patients: Drug Excretion
Drug Toxicity: Risk factors

